Hobby–Rice theorem

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In mathematics, and in particular the necklace splitting problem, the Hobby–Rice theorem is a result that is useful in establishing the existence of certain solutions. It was proved in 1965 by Charles R. Hobby and John R. Rice;[1] a simplified proof was given in 1976 by A. Pinkus.[2]

The theorem[edit]

Given an integer k, define a partition of the interval [0,1] as a sequence of numbers which divide the interval to subintervals:

Define a signed partition as a partition in which each subinterval has an associated sign :

The Hobby-Rice theorem says that for every k continuously integrable functions:

there exists a signed partition of [0,1] such that:

(in other words: for each of the k functions, its integral over the positive subintervals equals its integral over the negative subintervals).

Application to fair division[edit]

The theorem was used by Noga Alon in the context of necklace splitting[3] in 1987.

Suppose the interval [0,1] is a cake. There are k partners and each of the k functions is a value-density function of one partner. We want to divide the cake to two parts such that all partners agree that the parts have the same value. The Hobby-Rice theorem implies that this can be done with k cuts.

References[edit]

  1. ^ Hobby, C. R.; Rice, J. R. (1965). "A moment problem in L1 approximation". Proceedings of the American Mathematical Society. American Mathematical Society. 16 (4): 665–670. doi:10.2307/2033900. JSTOR 2033900. 
  2. ^ Pinkus, Allan (1976). "A simple proof of the Hobby-Rice theorem". Proceedings of the American Mathematical Society. American Mathematical Society. 60 (1): 82–84. doi:10.2307/2041117. JSTOR 2041117. 
  3. ^ Alon, Noga (1987). "Splitting Necklaces". Advances in Mathematics. 63 (3): 247–253. doi:10.1016/0001-8708(87)90055-7.